Alert archive / Missouri / Tornado Warnings in 2010

Tornado Warning 81, NWS St. Louis, MO

December 31, 2010Pike County, Missouri; Pike County, Illinois

NWS St. Louis, MO issued this tornado warning at Dec 31, 2010, 10:22 AM CST for Pike County, Missouri; Pike County, Illinois. It was in force for 38 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 31, 2010, 10:22 AM CST (16:22 UTC)
Expired
Dec 31, 2010, 11:00 AM CST
In force
38 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Pike County, IL, Pike County, MO

The radar

The St Louis radar (KLSX), 97 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 31, 10:30 AM CSTHAIL 1Bowling Green, MO
Dec 31, 10:38 AM CSTHAIL 1Bowling Green, MODIME TO QUARTER SIZE HAIL MIX.
Dec 31, 10:52 AM CSTTSTM WND GST 70Martinsburg, ILTREES DOWN JUST NORTH OF MARTINSBURG IL
Dec 31, 10:57 AM CSTHAIL 12 W Time, IL
Dec 31, 11:00 AM CSTHAIL 1Pittsfield, IL
Dec 31, 11:06 AM CSTHAIL 0.88Pittsfield, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 31, 7:29 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 450 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
450 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

893 
WFUS53 KLSX 311622
TORLSX
ILC149-MOC163-311700-
/O.NEW.KLSX.TO.W.0081.101231T1622Z-101231T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1022 AM CST FRI DEC 31 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* TORNADO WARNING FOR...
  PIKE COUNTY IN WEST CENTRAL ILLINOIS...
  PIKE COUNTY IN NORTHEAST MISSOURI...

* UNTIL 1100 AM CST

* AT 1018 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 5 MILES SOUTHWEST OF BOWLING GREEN...AND MOVING
  NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOWLING GREEN...LOUISIANA...PITTSFIELD...PIKE...CLARKSVILLE...
  ATLAS...PLEASANT HILL...BARRY...GRIGGSVILLE...CYRENE...ASHBURN...
  ROCKPORT...NEW CANTON...SUMMER HILL...NEBO...EL DARA...
  MARTINSBURG...NEW HARTFORD...INDEPENDENCE AND TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3980 9058 3979 9061 3969 9064 3954 9058
      3939 9085 3940 9094 3937 9089 3923 9116
      3923 9118 3918 9124 3931 9140 3977 9108
      3977 9092 3984 9091 3984 9059
TIME...MOT...LOC 1622Z 227DEG 47KT 3932 9121

$$

MILLER
1 follow-up statement
792 
WWUS53 KLSX 311638
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1038 AM CST FRI DEC 31 2010

ILC149-MOC163-311700-
/O.CON.KLSX.TO.W.0081.000000T0000Z-101231T1700Z/
PIKE IL-PIKE MO-
1038 AM CST FRI DEC 31 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR PIKE COUNTY IN WEST
CENTRAL ILLINOIS...AND CENTRAL PIKE COUNTY IN NORTHEAST MISSOURI
UNTIL 1100 AM CST...

AT 1035 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR LOUISIANA...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  PITTSFIELD...PIKE...CLARKSVILLE...ATLAS...PLEASANT HILL...BARRY...
  GRIGGSVILLE...ROCKPORT...NEW CANTON...SUMMER HILL...EL DARA...
  NEBO...NEW HARTFORD...MARTINSBURG...INDEPENDENCE...TIME...
  DETROIT...MILTON...NEW SALEM AND VALLEY CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3980 9058 3979 9061 3969 9064 3954 9058
      3939 9085 3940 9094 3937 9089 3923 9116
      3923 9118 3918 9124 3931 9140 3977 9108
      3977 9092 3984 9091 3984 9059
TIME...MOT...LOC 1638Z 232DEG 40KT 3941 9103

$$

MILLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at Dec 31, 6:20 AM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Dec 31, 6:20 AM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
620 AM CST FRI DEC 31 2010

.DISCUSSION...
/211 AM CST FRI DEC 31 2010/

MAIN CONCERN WILL BE THUNDERSTORMS TODAY AND THE POTENTIAL FOR A FEW
SEVERE STORMS. LATEST RUNS OF THE RUC HAVE BEEN CONSISTENT IN
SHIFTING THE MAXIMUM OF 925-850MB MOISTURE CONVERGENCE FROM CNTRL/
NERN MO INTO W CNTRL IL BY 12Z ON THE NOSE OF THE 60KT LOW LEVEL
JET. THE RUC SHOWS THE BULK OF THIS FORCING SHIFTING NORTHEAST OF
THE CWA BY 15Z. THE NAM/GFS ARE IN RELATIVELY GOOD AGREEMENT
THEREAFTER THAT THERE WILL BE A MODEST INCREASE IN LARGE SCALE
ASCENT AS THE CLOSED 500MB LOW MOVES NEWD ACROSS THE CNTRL PLAINS.
THE VERTICAL MOTION WILL BECOME NEUTRAL OR DOWNWARD OVER THE CWA
LATER THIS AFTERNOON AT THE SAME TIME THE SFC COLD FRONT MOVES
ACROSS THE CWA. SO WHILE THERE MAY BE SOME MODEST RECOVERY AHEAD
OF THE FRONT...FORECAST SOUNDINGS ARE SHOWING A MID LEVEL
INVERSION SETTING UP THAT WOULD ALSO ACT TO SUPPRESS ADDITIONAL
STORM DEVELOPMENT. THIS GOES ALONG WITH THE RECENT HRRR SIMULATED
REFLECTIVITY FORECASTS WHICH SHOWS THE FIRST CLUSTER EXITING THE
NERN CWA BY MID MORNING...A SECOND CLUSTER MOVING ACROSS SERN MO
AT MID-MORNING FOLLOWED BY WEAK DISCRETE CELLS DEVELOPING ALONG
THE COLD FRONT THIS AFTERNOON. WHILE IT IS DIFFICULT TO DETERMINE
HOW THE THERMODYNAMIC PROFILES WILL EVOLVE TODAY...ENVIRONMENTAL
SHEAR WILL BE MORE THAN SUFFICIENT FOR A FEW SEVERE THUNDERSTORMS.

STORMS WILL QUICKLY EXIT THE EASTERN CWA THIS EVENING AS THE COLD
FRONT PUSHES EAST OF THE AREA.  STILL NOT SEEING A TRANSITION TO
SNOW AT THIS TIME AS THE ATMOSPHERE WILL LIKELY DRY OUT BEFORE IT
COOLS ENOUGH FOR SNOW. ALSO NOT SEEING ANY OBVIOUS ADDITIONAL
CHANCES FOR PRECIPITATION THROUGH EARLY NEXT WEEK AS THE UPPER
FLOW BECOMES ZONAL WITH ONLY WEAK SHORTWAVES MOVING THROUGH A DRY
ATMOSPHERE.

BRITT
&&

.AVIATION...
/620 AM CST FRI DEC 31 2010/

SHOWERS AND THUNDERSTORMS AFFECTING KUIN AND KCOU...WHILE ST. LOUIS
METRO AREA TO SEE A BREAK IN THE PCPN THIS MORNING. CIGS TO BE
BOUNCING BETWEEN VFR AND MVFR FOR AN HOUR OR TWO. OTHERWISE...CIGS
TO REMAIN MVFR TIL COLD FRONT MOVES THROUGH. FRONT TO MOVE THROUGH
KCOU BY 22Z...KUIN...KSUS AND KSTL BY 01Z TONIGHT. STILL NOT SURE ON
EXACT TIMING OF PCPN AHEAD OF FRONTAL BOUNDARY...SO JUST HAVE VCNTY
TS MENTION AT KUIN...KSUS AND KSTL BEGINNING AROUND 20Z. EXPECT
GUSTY SOUTH WINDS TODAY AHEAD OF FRONT...THEN VEER TO THE WEST
BEHIND THE FRONT.

SPECIFICS FOR KSTL...MVFR CIGS AND GUSTY SOUTH WINDS TO PERSIST AT
KSTL THROUGH THE MORNING HOURS TODAY...BEFORE NEW STORMS FIRE AHEAD
OF A STRONG COLD FRONT THIS AFTERNOON. HAVE VCNTY TS MENTION BY
20Z...WITH FRONT MOVING THROUGH AROUND 01Z...WITH CIGS SCATTERING
OUT.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Dec 31, 8:18 AM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
818 AM CST FRI DEC 31 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
818 AM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED OVER THE REGION TODAY. A FEW OF THEM
WILL BE SEVERE...CAPABLE OF PRODUCING TORNADOES...LARGE HAIL AND
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

SOUTHWESTERLY WINDS MAY GUST OVER 35 MPH OUTSIDE OF THUNDERSTORMS
TODAY IN CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WESTERLY WINDS MAY GUST TO 35 MPH ON SATURDAY OVER NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

BRITT

In the hours before

Local storm report, Dec 31, 4:36 AM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
436 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 AM     TSTM WND GST     BLAND                   38.30N  91.63W
12/31/2010  E60 MPH          GASCONADE          MO   TRAINED SPOTTER

            TREE AND SIDING DAMAGE. TIME ESTIMATED FROM RADAR

0236 AM     TSTM WND DMG     BLAND                   38.30N  91.63W
12/31/2010                   GASCONADE          MO   LAW ENFORCEMENT

            GASCONADE COUNTY 911 REPORTED TREES UPROOTED ALONG HOLT
            ROAD IN THE BLAND AREA. METAL ALSO FOUND IN TREES.
            UNKNOWN WHERE THE METAL CAME FROM.

&&

JPK
Local storm report, Dec 31, 10:00 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1000 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 AM     HAIL             FULTON                  38.85N  91.95W
12/31/2010  M0.25 INCH       CALLAWAY           MO   TRAINED SPOTTER

&&

FGLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 2:26 AM CSTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Osage49 min
Dec 31, 3:05 AM CSTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade40 min
Dec 31, 9:41 AM CSTSevere Thunderstorm WarningLSXCallaway34 min
Dec 31, 10:08 AM CSTTornado WarningLSXAudrain, Callaway, Montgomery, Pike37 min
Dec 31, 10:11 AM CSTTornado WarningLSXCrawford, Franklin, Gasconade64 min
Dec 31, 10:13 AM CSTTornado WarningLSXCrawford, Franklin, Washington62 min
Dec 31, 10:47 AM CSTTornado WarningLSXMontgomery, Pike13 min
Dec 31, 10:56 AM CSTTornado WarningLSXCrawford, Franklin, Jefferson, Saint Charles, Saint Louis, Warren and 1 more64 min
Dec 31, 11:00 AM CSTTornado WarningLSXLincoln, Pike60 min
Dec 31, 11:15 AM CSTTornado WarningLSXLincoln, Montgomery, Pike45 min
Dec 31, 11:22 AM CSTTornado WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, Washington, City of Saint Louis53 min
Dec 31, 11:59 AM CSTTornado WarningLSXSaint Charles, Saint Louis, City of Saint Louis61 min
Dec 31, 12:29 PM CSTTornado WarningLSXJefferson, Sainte Genevieve, Saint Francois31 min
Dec 31, 12:57 PM CSTTornado WarningLSXSainte Genevieve48 min
Dec 31, 1:11 PM CSTTornado WarningLSXIron, Madison, Reynolds, Sainte Genevieve, Saint Francois49 min
Dec 31, 1:44 PM CSTTornado WarningLSXSainte Genevieve61 min
Dec 31, 2:00 PM CSTTornado WarningLSXMadison, Sainte Genevieve, Saint Francois60 min
Dec 31, 9:43 AM CSTTornado WarningLSXAdams, Brown32 min
Dec 31, 11:54 AM CSTTornado WarningLSXCalhoun, Greene, Pike51 min
Dec 31, 12:38 PM CSTTornado WarningLSXBond, Clinton, Fayette, Marion, Montgomery67 min
Dec 31, 1:40 PM CSTTornado WarningLSXBond, Clinton, Fayette, Marion, Washington50 min
Dec 31, 2:22 PM CSTTornado WarningLSXBond, Clinton, Fayette, Marion, Washington53 min

Nearby

Tornado Warnings in Missouri, 2010Tornado Warnings in Illinois, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.